West Virginia, 2021

Flooding in West Virginia, September 22 to 24, 2021

September 22 to 24, 2021 · NWS LWX · 3 events in 2 counties and zones

A slow moving cold front approached the area on the 22nd before passing through on the 23rd. A deep southerly flow allowed for tropical moisture to move into the area ahead of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow moving cold front approached the area on the 22nd before passing through on the 23rd. A deep southerly flow allowed for tropical moisture to move into the area ahead of the boundary. This led to heavy rainfall as the cold front approached which caused instances of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 22, 1:45 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 22, 1:45 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
245 PM EDT Wed Sep 22 2021

.SYNOPSIS...
A strong cold front associated with an area of low pressure over
the Ohio Valley will continue to shift eastward today into
tomorrow resulting in periods of heavy rainfall, gusty showers,
and embedded thunderstorms. The front will move through the
region Thursday as high pressure returns Friday into the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Not much change from this morning's update. Current radar
imagery continues to indicate scattered showers across much of
the CWA. Latest analysis continues to show a deepening upper
level trough over the Ohio Valley as high pressure resides off
the New England coastline. With the core of the surface low
currently exiting eastern Ohio, the associated cold front sits
just to our west currently moving through central West
Virginia. Meanwhile, a plume of moisture advection continues to
move northward ahead of the front which is what's causing the
current showers. Latest SPC mesoanalysis continues to depict
PWAT values close to 2". However CAPE values have increased
given the breaks of sunshine this afternoon, now ranging between
1500-2000 J/Kg across the region. With most of the forcing
associated with the system residing to our west, seems fair to
say that these intermittent showers persist for the remainder of
the morning hours and throughout, at least, the first half of
the afternoon. However noting that some scattered thunderstorms
are developing over our southern border given the uptick in
CAPE.

Activity continues to uptick late this afternoon into the
overnight hours especially for areas mainly west of US-15 as the
front slowly approaches our westernmost areas. Given the
abundant of moisture currently overhead and the sharp
temperature and moisture gradient behind the front, expect
showers to become heavier and more frequent in nature. While
CAPE wanes some this evening, expecting CAPE values to still
remain elevated in nature given the increase in moisture
convergence. Therefore, expect a significant upslope component
into the Blue Ridge Mountains with training convection due to
strong unidirectional flow.

In regards to hazards, a Flash Flood Watch remains in affect for
areas west of US-15 through tonight. No major changes to the
forecasted precip amounts, with amounts ranging between 3-5
inches with isolated higher amounts of 6-8 inches across the
ridgetops of the Blue Ridge Mountains. With elevated CAPE values
along with an increase in low level wind shear, risk for severe
thunderstorms persists albeit the hydro threat is the main
concern. Given the increase in the low level wind field, an
isolated tornado also cannot be ruled out.

As the front progresses eastward during the overnight hours into
early Thursday morning, so will the convective activity.
Thursday early to mid morning could be quite interesting in
terms of hazards. With a surface CAPE values approaching 500 to
around 1000 J/Kg and low level helicity values around 100-200,
could see a QLCS-like convective line developing with damaging
wind gusts being the primary threat. However the possibility of
a few embedded tornadoes still remains on the table as well.
Given FFG is round 1-2 inches over the Baltimore and DC metro
areas, expanded the Flash Flood Watch for the potential of
training convection during the early morning hours Thursday as a
result of the already saturated conditions and high PWAT values
which could easily cause instances of flash flooding.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The front is expected to clear the region by Thursday afternoon
as high pressure begins to build back into the region for Friday
and into the weekend. In its wake, much cooler temperatures are
expected overnight, with lows dipping into the upper 40s to mid
50s (with lower values closer to 40 out west).

Dry and seasonably cool on Friday with highs in the low to mid
70s as high pressure builds towards the region. This will
continue into Friday night as well, with temps even a touch
cooler than Thursday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An amplified but fairly progressive pattern still looks to dominate
this weekend through the first half of next week. Surface high
pressure will be situated southwest of the area Saturday, which
should provide dry weather much of the day along with slightly below
normal temperatures. A potent shortwave trough and accompanying
moisture-starved surface front will approach Saturday evening, then
cross Saturday night. Shower chances look to remain confined to near
and west of the Allegheny Front.

Surface high pressure will expand across the area Sunday and Monday.
Dry weather is expected with seasonable temperatures, with Monday
slightly warmer due to return flow.

Model solutions diverge by Tuesday in handling the timing and
amplitude of the next shortwave trough, though trends have been more
amplified which raises the chance for showers or even
thunderstorms.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Continued scattered showers expected across the terminals
throughout much of the day today. While current radar shows
generally light reflectivity during this time, VFR VSBYs are
present across much of the area except for CHO which has
developed fog after a round of heavier showers earlier this
morning. CIGs will continue to teeter between MVFR and IFR
during this time, especially in instances of heavier showers.
Winds will remain southerly as wind gusts uptick this afternoon
into tonight. Wind gusts are expected to range between 20-30
kts.

Heavier showers and embedded thunderstorms expected across CHO
and MRB late this afternoon through the overnight hours as the
cold front slowly moves eastward, to where IFR conditions and
perhaps periods if LIFR are expected. This line of heavier
showers and thunderstorms is expected to quickly move eastward
during the pre-dawn hours tomorrow, impacting IAD and DCA by
daybreak, before reaching BWI and MTN shortly thereafter. Winds
will then shift from the south to north by mid morning as the
front pushes through the area.

VFR conditions return for Thursday afternoon night through
Friday as high pressure builds towards the area. VFR conditions
expected this weekend. Weak frontal passage will likely result
in a wind shift from south to west Saturday night.

&&

.MARINE...
Strengthening SSE winds continue this afternoon into this
evening. Gale Warnings continue early afternoon Thursday for the
lower Tidal Potomac and the Chesapeake Bay. A Small Craft
Advisory remains in effect for the upper and middle Tidal
Potomac. As a strong cold front continues to track eastward,
gusty showers and thunderstorms are likely where the issuance of
SMWs may be required, and even the potential for an isolated
waterspout.

Northerly winds are expected to develop after the front moves
through the region by Thursday afternoon and persist into
Friday. Additional SCA may be required Friday.

SCA gusts possible in S channeling ahead of a front Sat PM before
becoming NW with SCA gusts possible thru Sun.

&&

.TIDES/COASTAL FLOODING...
Anomalies have been steadily increasing over the last several hours.
Widespread minor tidal flooding is likely for the next couple tide
cycles as a result, with moderate flooding anticipated at Annapolis.

Uncertainty remains as to when and how quickly water levels drop
behind a frontal passage later Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until noon EDT Thursday for DCZ001.
MD...Flash Flood Watch through Thursday morning for MDZ001-003-004-
     501-502.
     Coastal Flood Warning until noon EDT Thursday for MDZ014.
     Coastal Flood Advisory until 7 PM EDT this evening for MDZ016.
     Coastal Flood Advisory until 6 AM EDT Thursday for MDZ017.
     Coastal Flood Advisory from 5 PM this afternoon to noon EDT
     Thursday for MDZ011.
VA...Flash Flood Watch through Thursday morning for VAZ025>031-
     036>040-501-503>505-507-508.
     Coastal Flood Advisory until 7 PM EDT this evening for VAZ057.
     Coastal Flood Advisory until noon EDT Thursday for VAZ054.
WV...Flash Flood Watch through Thursday morning for WVZ050>053-055-
     501>506.
MARINE...Small Craft Advisory from noon to 6 PM EDT Thursday for
     ANZ530>534-537>543.
     Gale Warning until noon EDT Thursday for ANZ530>534-537>543.
     Small Craft Advisory until 6 PM EDT Thursday for ANZ535-536.

&&

SYNOPSIS...SOUZA
NEAR TERM...SOUZA
SHORT TERM...SOUZA
LONG TERM...DHOF
AVIATION...SOUZA/DHOF
MARINE...SOUZA/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Sep 22, 1:17 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
217 PM EDT Wed Sep 22 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-231830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
217 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A few instances of damaging wind gusts or an isolated tornado are
possible with showers and isolated thunderstorms.

A Coastal Flood Warning goes into effect for Anne Arundel County
at 3 PM.

A Gale Warning is in effect for the lower tidal Potomac River and
the Chesapeake Bay and adjoining estuaries north of Smith Point
Virginia.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect for portions of the DC and
Baltimore metro areas through Thursday afternoon.

A Coastal Flood Warning remains in effect for Anne Arundel County
through Thursday morning.

Severe thunderstorms are possible Thursday. The main threats are
damaging wind gusts or an isolated tornado, though a few instances
of flooding can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Thursday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-231830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
217 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for portions of the area along
and west of US Route 15 through tonight.

Severe thunderstorms are possible. The main threats are damaging
wind gusts or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are possible Thursday east of the Blue Ridge
and Catoctin Mountains. The main threats are damaging wind gusts
or an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Thursday.

MDZ001-501-502-VAZ503-504-WVZ501>506-231830-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
217 PM EDT Wed Sep 22 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through tonight.

A River Flood Watch is in effect for the South Branch Potomac
River at Franklin West Virginia.

Severe thunderstorms are possible. The main threats are damaging
wind gusts or an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

In the hours before

Local storm report, Sep 22, 2:59 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     MARINE TSTM WIND 1 N REAGAN NATIONAL AIR 38.87N  77.03W
09/22/2021  M39 MPH          ANZ535             VA   BUOY

&&

EVENT NUMBER LWX2105915

SMZ
Local storm report, Sep 22, 3:15 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND DMG     1 WNW BEALETON          38.58N  77.78W
09/22/2021                   FAUQUIER           VA   BROADCAST MEDIA

            POWERLINE POLE DOWN NEAR THE INTERSECTION OF VA-28 AND
            SCHOOLHOUSE ROAD

&&

EVENT NUMBER LWX2105916

ADM
Local storm report, Sep 22, 3:20 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     1 NNW MONTGOMERY VILLAG 39.20N  77.20W
09/22/2021                   MONTGOMERY         MD   EMERGENCY MNGR

            TREE DOWN ON A VEHICLE ON THE 9000 BLOCK OF BRINK ROAD

&&

EVENT NUMBER LWX2105917

ADM
Local storm report, Sep 22, 3:31 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     MARINE TSTM WIND 5 S SWAN POINT          38.23N  76.95W
09/22/2021  M44 MPH          ANZ536             VA   BUOY

0421 PM     MARINE TSTM WIND 2 E DAHLGREN            38.33N  77.02W
09/22/2021  M48 MPH          ANZ536             VA   BUOY

0428 PM     MARINE TSTM WIND 3 ENE DAHLGREN          38.34N  76.99W
09/22/2021  M49 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2105918
EVENT NUMBER LWX2105919
EVENT NUMBER LWX2105920

SMZ
Local storm report, Sep 22, 3:38 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     GEORGETOWN              38.92N  77.08W
09/22/2021                   DISTRICT OF COLUMB DC   BROADCAST MEDIA

            LARGE TREE BRANCHES DOWN ON THE 4000 BLOCK OF CALVERT
            ST. NW

&&

EVENT NUMBER LWX2105921

ADM
Local storm report, Sep 22, 4:09 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT WED SEP 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     BERTHAVILLE             38.33N  77.13W
09/22/2021                   KING GEORGE        VA   EMERGENCY MNGR

            TREE DOWN NEAR THE INTERSECTION OF VA-206 AND CANARY
            LANE, BLOCKING ALL LANES OF TRAVEL

&&

EVENT NUMBER LWX2105922

ADM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Pendleton

When
September 22, 4:29 PM EST to September 23, 1:32 AM EST
Where
Pendleton County, 0.73 mi S of Franklin to 0.75 mi SSW of Franklin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.639, -79.332

The water level along the South Branch Potomac River rose above flood stage, cresting at 7.94 feet at 9:55 PM EST. A low spot on Dickenson Mountain Road 300 feet downstream from the bridge began to flood.

Flood, Pendleton

When
September 22, 4:30 PM EST to 6:30 PM EST
Where
Pendleton County, 0.88 mi SW of Franklin to 1.78 mi NNW of Franklin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.640, -79.340

River stream gauge reached minor, and leveled off at 7.33 feet, 0.33 feet above flood stage.

Flood, Berkeley

When
September 23, 3:44 PM EST to September 24, 1:12 AM EST
Where
Berkeley County, 2.07 mi SSW of Blairton to 1.66 mi WSW of Vanclevesville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.425, -77.941

The water level rose above flood stage, cresting at 10.92 feet at 9:45 PM EST on the 23rd of September. Floodwaters covered Douglas Grove Road east of Martinsburg. A portion of Bowers Road was also flooded. Low lying areas near the creek were flooded, and water covered the stream access point to the Van Metre Ford Pedestrian Bridge.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986271, 986608, 986016.